Format

Send to

Choose Destination
Anaesthesist. 2004 Oct;53(10):1009-22; quiz 1023-4.

[Propofol infusion syndrome].

[Article in German]

Author information

1
Klinik für Anästhesiologie, Universitätsklinikum Heidelberg. johann.motsch@med.uni-heidelberg.de

Abstract

Propofol infusion syndrome has not only been observed in patients undergoing long-term sedation with propofol, but also during propofol anesthesia lasting 5 h. It has been assumed that the pathophysiologic cause is propofol's impairment of oxidation of fatty acid chains and inhibition of oxidative phosphorylation in the mitochondria, leading to lactate acidosis and muscular necrosis. It has been postulated that propofol might act as a trigger substrate in the presence of priming factors. Severe diseases in which the patient has been exposed to high catecholamine and cortisol levels have been identified as trigger substrates. Once the development of propofol infusion syndrome is suspected, propofol infusion has to be stopped immediately and specific therapeutic measures initiated, including cardiocirculatory stabilization and correction of metabolic acidosis. To increase elimination of propofol and its potential toxic metabolites, hemodialysis or hemofiltration are recommended. Due to its possible fatal side effects, the use of propofol for long-term sedation in critically ill patients should be reconsidered. In cases of unexplained lactate acidosis occurring during continuous propofol infusion, propofol infusion syndrome must be taken into consideration.

PMID:
15448937
DOI:
10.1007/s00101-004-0756-3
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center